HAZARDOUS DIET DRUGS CAN BRING RISKS
June 13, 2018
As most of you know, many potentially hazardous diet drugs can cause serious health risks. One of the most publicized diet drugs, Fen-Phen, has been banned from the market. Now the Food and Drug Administration (“FDA”) has announced its intent to ban the use of another well-known supplement promoted for its weight loss effects: Ephedra. So what is the real deal on diet drugs?
The Real Deal
As you might expect, the general purpose of all diet drugs is to promote weight loss. The most common means of doing this is by suppressing the appetite of the person taking the pills so that he or she eats less. Although most of us want to lose a few pounds for vanity, medical studies have shown that being overweight is very bad for your health.
Carrying too many pounds is a leading cause of heart attacks, strokes, and high blood pressure. Right now, over a third of adult Americans and 20% of children are considered either overweight or obese. They need to lose this extra weight in order to protect their health. Because so many of us need to lose weight, the diet pill business is booming. However, the question must be asked: How much risk should someone who wants or needs to lose some weight be willing to accept the pills that help shed the pounds?
Risks versus rewards
The dangers presented by hazardous diet drugs are well documented. Although some diet pills are available over-the-counter and others are available only through a doctor’s prescription, both kinds of pills share one thing in common. A history of serious, dangerous side effects. Side effects including disruptions of brain function, primary pulmonary hypertension (known as PPH), and heart trouble. In fact, in the past 10 years, a number of different diet drugs and dietary supplements marketed as promoting weight loss have been linked to different kinds of serious health problems, including Fen-Phen (serious heart problems), LipoKinetix (serious liver problems), Ephedra (strokes, heart palpitations, and tremors).
Being Fooled by Empty Diet Promises
When one drug is banned, ten others available to replace it.
While all of these drugs and supplements have either been banned or are the subject of warnings issued by the FDA. For every drug or supplement that is banned, 10 more remain for sale in the pharmacy or the grocery store.
For example, one prescription weight-loss drug that used to be available was called Meridia. (Named after the goddess of lore ‘Lady of Infinite Energy’). Despite the fact that the FDA found it only “moderately effective” in helping the seriously obese lose weight, the drug was approved. It has since been withdrawn from the marketplace, but many supplements that use similar ingredients rapidly take their place.
Is it the pills or the mindset
Some would argue that diet pills themselves are only half the problem. That the other half is the mindset people have that a bottle of pills can solve their problems. There are many people who have a legitimate medical need for diet drugs to help them control or reduce serious obesity. Most doctors will tell you that diet pills are intended for short-term use. Prescribed to help a person who is overweight or even clinically obese to bring down his or her weight.
However, doctors are not always aware of the dangers presented by the drugs they prescribe. Very often, a doctor’s main source for information about a drug is the drug manufacturer itself. Ultimately, even safe diet pills are not a long-term solution to a weight problem. So the only safe and sure way for an obese person to lose weight and keep it off is to change his or her lifestyle by eating less and exercising regularly. Avoid hazardous diet drugs and opt for healthy regular exercise instead.
Diet Drug Warning Signs
Like all drugs, diet drugs have some commonly experienced side effects that are usually not life-threatening such as headaches, insomnia, dry mouth, or irritability. However, if you are taking diet drugs, it is important to recognize the signs of more serious problems. These warning signs include:
Unusually high blood pressure.
Unusually elevated heart rate (i.e., your heart is “racing”).
Mental disorders, such as depression, mania, or hallucinations.
Serious skin irritations, rashes, or hives.
And finally, numbness.
If you are taking a diet drug and experience any of these symptoms, you should seek medical help immediately. Failure to do so could result in serious, permanent injury, especially to your heart.
If you suspect that you have been injured by one of the hazardous diet drugs mentioned here, or even by one not mentioned here, contact us, and we can help you to determine if you have a claim. Remember there is never a fee to consult with one of our lawyers.